Persistent AF(ib) after Ablation

Hi all, this is my first posting having lurked for a few months. Now I could do with some help and support. I am a fit 67 year old male who has had exertional paroxysmal AF(ib) for 3 years, that had been reducing in frequency and duration over the last 4 months (down to once per week for 4 hours average) due to giving up alcohol and caffeine etc.

I underwent a RF PVI ablation procedure under GA 18 days ago. Recovery started well with NSR and occasional ectopics (I continued to measure EC(K)G at home using Alivecor Kardia). Then 10 days ago, one week after ablation, having raised my HR to about 90, AF kicked in hard again and I have been in continuous AF with tachycardia since then. EPs won't do a cardioversion yet because of cardiac inflammation following the ablation. So if anyone can help with my questions, I would be really grateful.

While I understand that ectopics and some AF are likely after ablation, is my experience normal?

What implications does this experience have for the success of the ablation? Can this be judged at all yet or only on 3 month follow-up?

What is the likelihood that this persistent AF will abate? And if so. over what time scale?

What might I reasonably ask of the EPs at the hospital?

I am on meds of Flecainide 50mg twice a day, Apixaban 5mg twice a day, Bisoprolol 2.5mg once a day and Rampril 5mg once a day. I have increased both Bisoprolol and Flecainide on occasion to control blood pressure and (unsuccessfully) arrhythmia.

Sorry for such a long and detailed ask. I will understand if there are no complete answers but I would love to hear from anyone with similar experience or expert knowledge. Thanks, Peter

11 Replies

oldestnewest
  • Hi Peter - I'm sorry to hear that you are having problems after your recent ablation.

    50mg of Flecainide would not hold my heart rate down. I take 100mg x2. I had my third ablation on 6th July last year and felt wonderful for almost a day. My EP told me to stop taking Flec and Metoprolol immediately, then my heart took off racing on the day I was due to be discharged, so I was kept in for another day and went back on my medication. I was fine for a short while and then my heart started racing and wouldn't stop, so I had a cardioversion on 29th July. So that was just 23 days later. The cardioversion was successful and my heart hasn't raced as fast as it used to since. So, hopefully you may be able to have a cardioversion before too long. For me I definitely have to take the 100mg Flec x 2, I've tried dropping to 50mg without success.

    Jean

  • Thank you Jean for your experience. For a few days after the AF kicked in I tried to stop it with a higher dose of Flecainide - 2x 150mg per day. (The arrhythmia nurse I phoned was very concerned that I didn't take all 300mg at once without being in a clinical setting). Unfortunately it didn't work to stop the AF. It just incapacitated me. I can't tolerate that much. I have been reading some of the old postings on this subject, some of which have given me some encouragement to just have patience and wait it out. But I am glad to hear that you could have a cardioversion so soon after your ablation and indeed that it worked for you. If I am still in continuous AF after another two or three weeks, I shall be asking for this.

    Peter

  • Hi Peter - What anticoagulant are you on? The reason I ask is I'm on Warfarin and my AF team like me to have had 4-5 weekly recordings of my INR being over 2.0 before they will carry out a cardioversion. I have to ring them every week with the result.

    If I were you, I would still want to be on 2 x 100mg of Flecainide daily (along with a small dose of beta blocker) for hope of it stopping your AF. I would also have taken 3 x 100mg rather than the 2 x 150 that you took and really you needed to have taken your tablets for a good week, before thinking they weren't working. However, that's just my opinion of what would suit me as I'm not medically trained to give advice.

    I've had AF since 2005 and have learnt a lot of what I know from experience. To start with I was extremely reluctant to take any tablets and those I did take I usually claimed didn't suit me. I always thought I knew better than doctors and thought they just pushed pills at me, which I constantly refused to take. When I first started taking Flecainide I had all sorts of symptoms, but it's only this last year or so that I've persisted with them, got over the side effects (if indeed there were really any) and realised what amazing tablets they are. I can live a fairly normal life if I take them and my goodness I'd rather have that then the constant tachycardia that almost disabled me.

    Peter to attempt to halt your AF, try flexing your chest muscles and holding them tense for as long as you can and breathe out for as long as you can while you hold that position. Also try lying on the floor or bed and raising your head and shoulders and holding yourself up in that position for a while. Another thing to try is sitting up, tensing all the muscles in your body while bearing down, as though you were straining to go to the toilet and breathe out for as long as you can while doing this. These exercises will often halt my AF and were particularly successful after my last ablation. Try them and if they don't work first time, then try again later.

    Hope this helps.

    Jean

  • Jean , good advice re Flecanaide , I took ages to find the correct dosage for me (2*50mg) unless I have a chest infection I have no problems with AFIB after 7 years ( with changes in lifestyle as well) - it is worth persevering to get the right dosage to see if it can work for you.

  • Hello Jean, I did reply before but somehow it got lost in the ether. I'm on Apixaban so INR won't be an issue for cardioversion. I am trying 100mg Flecainide dosings now and it is more tolerable but hasn't yet been working to halt the AF. I am trying your exercises as well and will keep going. Thank you so much for all your help.

    Peter

  • I've had 3 ablations, and all 3 times I have gone back into persistent AF in 7-10 days after the procedure---like clockwork. Meds don't convert me, so all 3 times my EP directed immediate cardioversion (sooner the better, in his opinion). All 3 times, I've stayed in NSR for months to years thereafter.

  • Hi Dave, Thanks for your reply It is very good to know that my experience is far from unique. I talked to the arrhythmia nurse 3 days ago about cardioversion and she reported that the EP said that it was too early as my heart was still too inflamed from the RF ablation. I shall be contacting them again this week to see when and if this can be done.

    Peter

  • May be a daft question are you well enough hydrated??? Last time I was admitted as Ihad maxed out on Flec all they gave me was a saline drip and 4 hours later I was in NSR - combination of Flec and the re-hydration - I would never have believed dehydration could have such an effect.

  • Not a daft question at all! I know you're right that adequate hydration is so important. Not always easy to remember, but I'm probably managing 2 litres per day. Cheers :)

  • I was advised re sodium intake and hydration it plays its part

  • Hi All, Thanks so much for your info and comments. You may be interested to know that things are resolving.

    While my Alivecor was showing AF whenever I used it, a clinical 12 contact ECG today showed NSR and Complete Left Bundle Branch Block. I think that is likely then that recent symptoms of arrythmia, breathlessness, weakness, etc. are caused by the LBBB and no longer by AF. As recent echocardiograms and an angiogram have shown no significant pathology and blood pressure is well controlled, it seems a reasonable hypothesis (no cardiology consultation yet) that the LBBB is probably caused by flecainide (there is a body of research to support this). So in the absence of AF and the presence of LBBB I am seeing how it goes without flecainide.

You may also like...